A toxic exposure to acetaminophen is possible when more than 140 mg/kg is ingested in a single dose or when more than 7.5 g is ingested within a 24-h period. Unlike other types of poisoning, the diagnosis of acetaminophen toxicity depends on laboratory testing, because the initial clinical presentation is unhelpful and nonspecific. Also, the initial manifestations of toxicity (GI signs and symptoms) are usually delayed.
The diagnosis of acetaminophen toxicity depends solely on obtaining a serum acetaminophen level and estimating the time of ingestion. The acetaminophen level should be determined for all patients arriving at the emergency department (ED) with overdose of any drug. Acetaminophen is widely available in many single and multidrug over-the-counter and prescription medications. Consequently, many patients are unaware of their ingestion of acetaminophen. In one study, one in 500 patients arriving at the ED after an overdose and denying a history of acetaminophen ingestion was determined to have potentially toxic acetaminophen levels. 5 In economic terms, empirical testing of all patients with intentional overdoses may be cost effective. The cost of treatment of one patient for complications of acetaminophen-induced hepatotoxicity is commonly estimated to outweigh the cost of laboratory testing for 500 patients with nontoxic acetaminophen levels.
The interpretation of a measured acetaminophen level depends on plotting the level on the Rumack-Matthew nomogram6 (Fig, 1.65.-4). This nomogram was empirically based on a retrospective analysis of previous acetaminophen overdose patients and their clinical outcomes. The original nomogram line was based on a 4-h acetaminophen level of 200 pg/mL, but was subsequently modified in the United States by the FDA to increase the safety margin by moving the line to a 4-h acetaminophen level of 150 pg/mL. More importantly, the nomogram only applies to an acetaminophen level measured after 4 h following ingestion and before 24 h after ingestion. It cannot be applied to acetaminophen levels determined outside of that 20-h period.
FIG. 165-4. Rumack-Matthew nomogram. Abbreviation: APAP, W-acetyl-p-aminophenol (acetaminophen). From Rumack and Matthew,6 with permission.
Measuring multiple acetaminophen levels is not indicated. The nomogram cannot interpret multiple levels because it is not based on acetaminophen kinetics. In addition, the calculation of acetaminophen kinetics by measuring multiple levels over a short period is usually mathematically inaccurate because of the intrinsic laboratory error present in the acetaminophen assay.
Based on historical data before the widespread use of antidotal therapy, patients with serum acetaminophen levels above the original 200 pg/mL nomogram were observed to have a 60 percent risk of developing hepatotoxicity (AST >1000 IU/mL), 1 percent risk of renal failure, and a 5 percent risk of death. 7 In addition, patients with extremely high serum acetaminophen levels (above a parallel line coinciding with a 300 pg/mL 4-h level) were observed to have a greater risk (90 percent) of developing hepatotoxicity (Fig 165-5). The safety level below the US nomogram line (4-h level corresponding to 150 pg/mL) was confirmed in a prospective study involving 11,195 patients.8 The risk of hepatotoxicity in patients with acetaminophen levels below the nomogram was 1 percent. No patients received antidotal therapy, and all recovered without any complications (Fig 165-6).
FIG. 165-5. Outcomes of acetaminophen overdose (no antidote treatment). Abbreviations: APAP, N-acetyl-p-aminophenol (acetaminophen); AST, aspartate aminotransferase. Adapted from (1) from Prescott7 and (2) Smilkstein et al,8 with permission.
FIG. 165-6. Hepatotoxicity: acetaminophen and ^-acetylcysteine (n = 11,195 cases). Abbreviation: AST, aspartate aminotransferase. From Smilkstein et al,8 with permission.
Was this article helpful?
This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.